Alert archive / West Virginia / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 63, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 31, 2006, 1:46 PM EDT for Randolph County, West Virginia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2006, 1:46 PM EDT (17:46 UTC)
- Expired
- May 31, 2006, 2:15 PM EDT
- In force
- 29 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Randolph County, WV
The radar
The Charleston,WV radar (KRLX), 143 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 454 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1278 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRLX 311746 SVRRLX WVC083-311815- /O.NEW.KRLX.SV.W.0063.060531T1746Z-060531T1815Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 146 PM EDT WED MAY 31 2006 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RANDOLPH COUNTY IN WEST VIRGINIA * UNTIL 215 PM EDT * AT 139 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER SOUTHWESTERN RANDOLPH COUNTY...OR ABOUT 15 MILES NORTHWEST OF CASS SCENIC RAILROAD. THIS STORM WAS NEARLY STATIONARY. * LOCATIONS IMPACTED INCLUDE... RURAL SOUTHWESTERN RANDOLPH COUNTY RURAL WESTERN RANDOLPH COUNTY PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3850 8007 3866 7995 3879 8019 3859 8033 $$ 09
2 follow-up statements
000 WWUS51 KRLX 311804 SVSRLX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 204 PM EDT WED MAY 31 2006 WVC083-311815- /O.CON.KRLX.SV.W.0063.000000T0000Z-060531T1815Z/ RANDOLPH WV- 204 PM EDT WED MAY 31 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT FOR RANDOLPH COUNTY... AT 156 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER SOUTHWESTERN RANDOLPH COUNTY...OR ABOUT 16 MILES NORTHWEST OF CASS SCENIC RAILROAD. THIS STORM WAS NEARLY STATIONARY. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3850 8007 3866 7995 3879 8019 3859 8033 $$
000 WWUS51 KRLX 311815 SVSRLX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 216 PM EDT WED MAY 31 2006 WVC083-311825- /O.EXP.KRLX.SV.W.0063.000000T0000Z-060531T1815Z/ RANDOLPH WV- 216 PM EDT WED MAY 31 2006 ...THE SEVERE THUNDERSTORM WARNING FOR RANDOLPH COUNTY EXPIRED AT 215 PM EDT... THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER...GUSTY WINDS AND PEA SIZE HAIL ARE STILL POSSIBLE. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3850 8007 3866 7995 3879 8019 3859 8033 $$ 09
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:39 PM EDT, 7 minutes earlier.
Area forecast discussion, May 31, 1:39 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 139 PM EDT WED MAY 31 2006 .AVIATION... STORMS WILL CONTINUE TO FIRE THIS AFTERNOON...WITH TAF SITES IN THE EASTERN MOUNTAINS AT RISK. STORMS AROUND EKN WILL BE SLOW MOVING AND PERSISTENT THIS AFTERNOON...POSSIBLY CAUSING IFR VISIBILITIES IN THE HEAVIER DOWNPOURS. EXPECT STORMS TO ALSO BE AROUND BKW FOR MOST OF THE AFTERNOON. ALL OTHER SITES ARE AT RISK LATER THIS AFTERNOON AND EVENING...BUT DECIDED JUST TO CODE CB AT TERMINALS WHICH HAVE A SMALLER RISK OF STORMS. EXPECTING EKN TO LIFR AGAIN TONIGHT...ESPECIALLY WITH RAIN TODAY...AND SOME CLEAR SKIES TONIGHT. IFR VISIBILITIES POSSIBLE AGAIN TONIGHT WITH FOG...ESPECIALLY AT HTS AND PKB. A SLOW MOVING COLD FRONT SHOULD ALLOW STORMS TO REDEVELOP NEAR THE END OF THE TAF PERIOD...AND FOR NOW DECIDED TO USE CB IN TAFS TO SIGNIFY STORM THREAT 18Z THURSDAY. && .PREV DISCUSSION... /ISSUED 1016 AM EDT WED MAY 31 2006/ SHORT TERM /REST OF TODAY/... CELLS WHICH DEVELOPED IN NICHOLAS...POCAHONTAS AND WEBSTER COUNTIES HAVE NOW MOVED SOUTH AND EAST OUTSIDE OF THE CWA. WILL HAVE TO WATCH THESE AREAS LATER TODAY...WITH ANY MORE STORMS ADDING TO THE RAIN WHICH HAS ALREADY FALLEN THERE. SPED UP POPS JUST A FEW HOURS THIS AFTERNOON FOR CENTRAL WEST VIRGINIA. EXPECTING DEVELOPMENT FIRST IN SOUTHEASTERN OHIO AND NORTHEASTERN KENTUCKY...CLOSEST TO THE BEST THETA E VALUES AND LOW LEVEL CONVERGENCE. THIS FAVORED REGION SLOWLY MOVES EAST THROUGH THE CWA THIS AFTERNOON AND TONIGHT. STORMS WILL ALSO REFIRE IN THE EASTERN HIGHLANDS. SLOW MOVEMENT OF STORMS COULD BECOME A PROBLEM. PREV DISCUSSION... /ISSUED 616 AM EDT WED MAY 31 2006/ AVIATION... ANY LINGERING FOG WILL QUICKLY EVAPORATE AROUND 12Z. HOWEVER... HAZE AT 5 TO 6 MILES COULD LINGER THROUGH THE DAY OUTSIDE OF CONVECTION. STILL THINKING SOME ISOLATED CONVECTION WILL FORM EARLY - DURING THE 12 TO 15Z PERIOD OVER THE MOUNTAINOUS COUNTIES...INCLUDING THE EKN TO BKW CORRIDOR...AS WEAK LOW LEVEL FLOW TRIES TO COME IN FROM THE SE. EXACTLY WHERE THE THUNDERSTORM CLUSTERS WILL BE DURING THE 21Z- 06Z PERIOD IS HARD TO DETERMINE. TRYING TO TRANSFER ACTION FM THE MOUNTAINS TO WESTERN SLOPES AND OHIO VALLEY DURING THAT TIME. ANY STORM WOULD CONTAIN HEAVY DOWNPOUR AND VISIBILITY AOB 3 MILES. AFTER 02Z OUTSIDE OF CONVECTION VISIBILITY COULD BE 3 TO 5 MILES IN HAZE AND LIGHT FOG...LOWERING TO AOB 3 MI IN EKN BUT LIKELY STAYING AOA 3 MILES ELSEWHERE. PREV DISCUSSION... /ISSUED 402 AM EDT WED MAY 31 2006/ LONG TERM /THURSDAY THROUGH TUESDAY/... MODELS ARE IN GOOD AGREEMENT WITH TIMING ON THE COLD FRONT SAGGING DOWN ON THURSDAY AND MOVING THROUGH AND OUT OF THE REGION BY FRIDAY EVENING. DID UP THE POPS A TAD TOWARDS 12Z FRIDAY AS FRONT SHOULD BE ALONG THE OHIO RIVER. KEPT HIGHER POPS EAST. GRADUALLY ENDED POPS FROM WEST TO EAST ON FRIDAY AS THE FRONT PUSHES THROUGH. DRY AND COOLER WEATHER IS ON TAP FOR THE WEEKEND. KEPT THE 4-7 DAY FORECAST PRETTY MUCH THE SAME AND DIDNT REALLY ADJUST THE GRIDS THAT MUCH...WITH WEAK IMPULSES EXPECTED TO MOVE THROUGH THE REGION FOR THE REST OF THE WORK WEEK WITH ON AND OFF SHOWERS AND SEASONABLE TEMPERATURES. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && AVIATION...KM
Hazardous weather outlook, May 31, 4:45 AM EDT, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 445 AM EDT WED MAY 31 2006 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-010845- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN- WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM- KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE- CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING- RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS- RANDOLPH- 445 AM EDT WED MAY 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SLOW MOVING CONVECTION COULD FORM THIS AFTERNOON AND LINGER THROUGH THE NIGHT. LOCALIZED DOWNPOURS ARE POSSIBLE...AND IF THEY FAVOR ANY ONE SMALL STREAM BASIN...FLOODING COULD OCCUR. THERE IS ALSO THE SLIGHT RISK OF HAIL AND GUSTY WINDS WITH THE STRONGEST STORMS LATE THIS AFTERNOON INTO EARLY THIS EVENING...ESPECIALLY OVER THE OHIO RIVER COUNTIES AND INTO SOUTHEAST OHIO AND NORTHERN KENTUCKY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LOCALIZED HEAVY RAIN IS STILL POSSIBLE ON THURSDAY AND THURSDAY NIGHT...THAT COULD LEAD TO SMALL STREAM FLOODING...IF THE SAME BASIN IS FAVORED BY MORE THAN ONE SHOWER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, May 31, 8:06 AM EDT, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 806 AM EDT WED MAY 31 2006 WVZ037-311230- NICHOLAS- 806 AM EDT WED MAY 31 2006 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 806 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SOUTHEASTERN NICHOLAS COUNTY...OR ABOUT OVER RICHWOOD...MOVING SLOWLY TO THE SOUTHWEST. THE COMBINATION OF HEAVY RAIN AND SLOW MOVEMENT MAY LEAD TO VERY LOCALIZED HIGH WATER IN THOSE LOW LYING AREAS MOST PRONE TO BRIEF HEAVY RAINS. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 18
Special weather statement, May 31, 8:50 AM EDT, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 850 AM EDT WED MAY 31 2006 WVZ038-046-311345- POCAHONTAS-WEBSTER- 850 AM EDT WED MAY 31 2006 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 845 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ON THE SOUTHERN BORDER OF POCAHONTAS AND WEBSTER COUNTIES...OR ABOUT 14 MILES NORTHEAST OF RICHWOOD...DRIFTING SOUTHWEST. THE COMBINATION OF HEAVY RAIN AND SLOW MOVEMENT WITH THIS STORM MAY LEAD TO VERY LOCALIZED HIGH WATER IN THOSE LOW LYING AREAS MOST PRONE TO BRIEF HEAVY RAINS. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 18
Special weather statement, May 31, 11:51 AM EDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1151 AM EDT WED MAY 31 2006 WVZ033>035-311615- MCDOWELL-RALEIGH-WYOMING- 1151 AM EDT WED MAY 31 2006 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 1151 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF MULLENS...MOVING SOUTHWEST AT 5 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE SOPHIA... RHODELL...NORTHFORK...KIMBALL...KEYSTONE AND ANAWALT. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. IN ADDITION...VERY HEAVY RAINFALL IS POSSIBLE. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 09
Local storm report, May 31, 12:50 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1250 PM EDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HAIL ANAWALT 37.33N 81.44W
05/31/2006 E0.75 INCH MCDOWELL WV POST OFFICE
&&
29The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 11:56 AM EDT | Severe Thunderstorm Warning | RLX | Wyoming | 19 min |
| May 31, 12:13 PM EDT | Severe Thunderstorm Warning | RLX | McDowell | 32 min |
| May 31, 1:07 PM EDT | Flash Flood Warning | RLX | McDowell | 113 min |
| May 31, 1:43 PM EDT | Severe Thunderstorm Warning | RLX | Logan | 32 min |
| May 31, 2:27 PM EDT | Severe Thunderstorm Warning | RLX | Logan | 33 min |
| May 31, 2:42 PM EDT | Severe Thunderstorm Warning | RLX | Boone | 33 min |
| May 31, 3:04 PM EDT | Severe Thunderstorm Warning | RLX | Randolph | 26 min |
| May 31, 3:12 PM EDT | Severe Thunderstorm Warning | RLX | Lincoln | 31 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.